What is serotonin syndrome?

Serotonin syndrome, also called serotonin toxicity, is a potentially serious drug reaction. It’s believed to occur when too much serotonin builds up in your body. Nerve cells produce serotonin.

Serotonin is a neurotransmitter, which is a chemical that helps regulate:

  • digestion
  • blood flow
  • body temperature
  • breathing

It also plays an important role in the functioning of nerve and brain cells and may impact mood.

If you take different prescribed medications together, you may end up with too much serotonin in your body. The types of medication that could lead to serotonin syndrome include those used to treat depression and migraine, and manage pain.

Too much serotonin can cause a variety of mild to severe symptoms. These symptoms can affect the brain, muscles, and other parts of the body.

Serotonin syndrome can occur if you take too much medication that boosts serotonin levels.

It could happen if:

  • you start a new medication that interferes with serotonin
  • your doctor increases the dosage of a medication you’re already taking
  • you combine two substances that lead to increased serotonin levels, whether medications, supplements, or illegal drugs

The condition is most likely to occur when two or more drugs are taken together.

Serotonin syndrome can be fatal if you do not receive prompt treatment.

You may have symptoms within minutes or hours of starting a new medication or having the dosage of an existing medication increased. The symptoms may include:

  • tremors
  • agitation
  • anxiety
  • restlessness
  • disorientation
  • sweating
  • hyperthermia
  • a rapid heart rate
  • nausea
  • vomiting
  • muscle rigidity
  • dilated pupils
  • twitching, jerking or muscle spasms
  • a dry mouth and throat
  • flushed skin
  • increased bowel sounds or diarrhea
  • shivering
  • roving eye movements
  • a stretching upward of both big toes on stimulation, known as Babinski sign

In more severe cases, symptoms may include:

  • loss of consciousness
  • unresponsiveness
  • coma
  • seizures

In severe cases, it can be life threatening.

Symptoms tend to appear quickly after exposure to a drug. Most people who experience toxicity will develop symptoms within 24 hours, with 30 percent of symptoms appearing within 1 hour and 60 percent within 6 hours.

For this reason, it is essential to seek help immediately if anyone shows symptoms that could indicate serotonin syndrome.

Serotonin syndrome results from the use of drugs, supplements, and other substances.

It can happen if you:

  • accidentally use medications that are not suitable or at a dosage that is too high
  • combine two drugs that boost serotonin
  • intentionally take too much of a drug

Typically, the condition occurs when you combine two or more medications, illegal drugs, or nutritional supplements that increase serotonin levels.

For example, you might take medication to help with a migraine after already taking an antidepressant. Some prescription medications, such as opioid pain relievers, may also increase serotonin levels, according to a 2017 case report.

Other examples of drugs and supplements associated with serotonin syndrome include:

Antidepressants

Antidepressants associated with serotonin syndrome include:

Migraine medications (triptan category)

There have been some cases of serotonin syndrome after taking SSRI or SNRI antidepressant drugs with triptans, a type of migraine medication.

Examples of triptans include:

  • almotriptan (Axert)
  • naratriptan (Amerge)
  • sumatriptan (Imitrex)

Illegal drugs

Certain illegal drugs are associated with serotonin syndrome. These include:

Herbal supplements

Certain herbal supplements may increase the risk of serotonin syndrome.

These include:

Cold and cough medications

Certain over-the-counter cold and cough medications that contain dextromethorphan may increase the risk of serotonin syndrome, if you take them with other drugs.

These include:

  • Robitussin DM
  • Delsym

Taking too much of a drug or combining two drugs that boost serotonin can sometimes trigger serotonin syndrome. If someone takes an antidepressant alongside MDMA, for example, they may be at risk of serotonin syndrome.

There’s no specific laboratory test for serotonin syndrome. Your doctor may begin by reviewing your medical history and symptoms.

They will consider:

  • physical symptoms
  • any medication you’re taking
  • any other substances that may contribute to the condition, such as supplements

Be sure to tell your doctor if you’re taking any medications or have used recreational drugs or supplements in recent weeks. This information can help your doctor make a more accurate diagnosis.

Your doctor will usually perform several other tests. These will help your doctor find out if certain organs or body functions have been affected. They can also help your doctor rule out other conditions.

Tests your doctor may order include:

Some conditions have similar symptoms to serotonin syndrome. These include:

  • infections
  • drug overdose
  • hormonal problems

A condition known as neuroleptic malignant syndrome also has similar symptoms. It’s an adverse reaction to medications used to treat some mental health conditions.

If you have a very mild case of serotonin syndrome, your doctor may only advise you to immediately stop taking the medication causing the problem.

If you have severe symptoms, you’ll need to go to the hospital. At the hospital, your doctor will closely monitor your condition. You might also receive the following treatments:

  • withdrawal of any medication that caused the condition
  • intravenous fluids for dehydration and fever
  • medications that help relieve muscle stiffness or agitation
  • medications that block serotonin

In severe cases, a doctor may recommend using cyproheptadine, which is an antidote. Experts have not yet proven that cyproheptadine is effective, but doctors appear to have used it successfully in people who did not respond to other treatment.

In severe cases, serotonin syndrome can result in:

  • seizures
  • hyperthermia
  • shock
  • rhabdomylosis, in which muscle tissue breaks down, releasing myoglobin, a substance that can damage the kidneys
  • metabolic acidosis
  • kidney failure
  • respiratory failure
  • acute respiratory distress syndrome
  • blood clots

In some cases, it can be fatal. If this happens, it is usually within 24 hours of exposure.

The outlook for serotonin syndrome is good if a person receives a prompt diagnosis and treatment. A person who has no symptoms 6 to 8 hours after exposure is unlikely to experience severe poisoning.

Most people recover fully and have no further problems once serotonin levels return to normal.

When a fatality occurs, the situation is more likely to have happened with MAOI use than with an SSRI. SSRIs alone are unlikely to cause death, but they can do so if they’re taken alongside another drug or substance.

You cannot always prevent serotonin syndrome. Make sure your doctor knows what medications you’re taking. Your doctor should closely monitor you if you’re taking a combination of medications known to increase serotonin levels. This is especially important right after you start a new medication or right after your doctor increases your dosage.

The FDA requires warning labels on products to warn people of the risk of serotonin syndrome.

Serotonin syndrome is a type of poisoning that can occur if a person takes too much of a medication that boosts serotonin levels or if they combine two such drugs. Examples include antidepressant medication, various illegal drugs, and some supplements.

The symptoms usually appear quickly. In some cases, they can be life threatening. They include restlessness, twitching, changes in heart rhythm, and so on.

If anyone develops symptoms after using drugs that boost serotonin, they or someone else should seek immediate medical help.

With prompt treatment, most people make a full recovery.